USMLE Forums banner

1 - 11 of 11 Posts

·
Registered
Joined
·
586 Posts
Discussion Starter #1
Dear friends,

I have a problem that I sometimes face while taking medical school exam.

I suddenly panic and have thought block and I cannot proceed anymore, I start crying and I give up and I just cannot continue the exam.

What to do in such case.

I appreciate any help guys.
 

·
Registered
Joined
·
4,342 Posts
I had a similar problem and I visited a psychiatrist for advice.

Out of all the techniques he recommended, only one worked for me which is this

Close your eyes, take deep repeated breaths, think of something completely unrelated to the exam and that provokes a pleasant feeling (in my case was thinking of my son). Do this for one minute. Then return back to the questions.

It worked for me :)
 

·
Registered
Joined
·
124 Posts
sounds serious

Well I would go see a psychiatrist, does this happen on any other occasion, sound serious and I never met anyone like that before, just think happy thoughts and hope you do well on your exam
 

·
Registered
Joined
·
586 Posts
Discussion Starter #4
Well I would go see a psychiatrist, does this happen on any other occasion, sound serious and I never met anyone like that before, just think happy thoughts and hope you do well on your exam
It does happen to me sometimes in extreme stressful situations.
but i don't freak out as in the case of medical exam
my parents are asking me to give up medical school because of this :(
 

·
Registered
Joined
·
124 Posts
not good for USMLE or dealing with PATIENTS

It does happen to me sometimes in extreme stressful situations.
but i don't freak out as in the case of medical exam
my parents are asking me to give up medical school because of this :(
Well, I did some Psychology and counseling before changing to med school, you are going to need to toughen up if you want to be a doctor. Have someone quiz you at home after your studies maybe this will make it easier for you...But check with a Psychiatrist to make sure you dont have an anxiety disorder,( if this happens in other instances)
 

·
Registered
Joined
·
238 Posts
I do not know if this will help, but sometimes I get all agitated and nervous too. Then one of my friends recommended this "alpha-break" tape. Its an audio clip with someone speaking to you in a very nice and gentle way, it triggers your brain to go to an alpha stage, where you are more calm and focused. It works for me, and i hope it will work for you too.:p
 

·
Registered
Joined
·
586 Posts
Discussion Starter #7
I do not know if this will help, but sometimes I get all agitated and nervous too. Then one of my friends recommended this "alpha-break" tape. Its an audio clip with someone speaking to you in a very nice and gentle way, it triggers your brain to go to an alpha stage, where you are more calm and focused. It works for me, and i hope it will work for you too.:p
Can you tell me where can get that tape?

and how can use it during USMLE exam !!!
 

·
Registered
Joined
·
238 Posts
but you did not answer her other question
How she's going to use that in the USMLE exam!!!
Ohh. What I would recommend is whenever you start your day doing the Qbanks imagine that you are taking the USMLE, then listen the tape before you start your Qbanks. It will really calm you down, and help you get more focused. You will start to realise (hopefully) that you are slowly learning on how to stay calm and enter the "alpha-wave" state of mind. On the exam day, before you go to sit for your exam, listen to the tape again. But i would think that since you already learned the skill of staying calm, you would no longer need the tape during the actual exam day.

Of course, this is no replacement for professional therapy. But maybe before you see a psychologist, you can try this method first.
 

·
Registered
Joined
·
8 Posts
Dear friends,

I have a problem that I sometimes face while taking medical school exam.

I suddenly panic and have thought block and I cannot proceed anymore, I start crying and I give up and I just cannot continue the exam.

What to do in such case.

I appreciate any help guys.
my friend had same issue. Do not take xanax to relieve anxiety since it causes drowsiness. Use inderal or propranolol, most symptoms will disappear.
 
1 - 11 of 11 Posts
Top